Recurrent full-body rash following chemotherapy initiation in a multiple myeloma patient

View at publisher
Authors: Kermit Zhang, Hannah Wangberg
Cited by: 3
References: 9

Abstract

Severe cutaneous adverse reactions are a spectrum of life-threatening immune mediated adverse drug reactions characterized by extensive skin involvement with the potential for organ injury. It is composed of four main entities: drug reaction with eosinophilia and systemic symptoms, Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis. With prominent hypereosinophilia (>1500 eosinophils/µL), hypereosinophilic syndrome also warrants consideration, albeit rarely triggered by medications. In addition, there may also be concern for infectious etiologies, particularly in patients with notable travel history or immunosuppression. Herein, we present the case of a 65-year-old man with multiple myeloma who was started on several medications simultaneously for the induction of chemotherapy and who developed a full-body pruritic and maculopapular rash and peripheral eosinophilia 2-to-4 weeks after initiation of these medications. He had a recalcitrant course, which required multiple rounds of systemic steroids and other treatments. After a detailed history, physical examination, and additional investigation coupled with high clinical suspicion, a diagnosis, and treatment plan was made.

Fields of Study & Subjects

Eosinophilic Disorders and Syndromes Drug-Induced Adverse Reactions Blood disorders and treatments

Publication details

Journal / source
Allergy and Asthma Proceedings
Publisher
Oceanside Publications Inc.
Volume
47
Issue
3
Pages
225–229
Publication date
29 April 2026
Language
EN